Texas, 2011

High Wind in Texas, January 4, 2011

January 4, 2011 · NWS MAF · 1 event in 1 county or zone

Strong mid level westerly winds prevailed over the region. This resulted in a high wind gust in the higher elevations of the Guadalupe Mountains.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

Strong mid level westerly winds prevailed over the region. This resulted in a high wind gust in the higher elevations of the Guadalupe Mountains.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Jan 4, 2:10 PM MST, 1 hour 50 minutes earlier.

Area forecast discussion, Jan 4, 2:10 PM MST, 1 hour 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
310 PM CST TUE JAN 4 2011

.DISCUSSION...
MOSTLY SUNNY SKIES GENERALLY PREVAIL ACROSS THE FORECAST AREA EARLY
THIS AFTERNOON...THOUGH HIGH CLOUDS ARE GRADUALLY INCREASING FROM
THE WEST. A GENERAL ZONAL FLOW PATTERN CONTINUES ALOFT...AND AN
ASSOCIATED SURFACE TROUGH EXTENDS THROUGH EASTERN NEW MEXICO.
TEMPERATURES WERE MOSTLY IN THE 50S ACROSS NORTHERN PORTIONS OF THE
REGION...WITH 60S ACROSS SOUTHERN AREAS.

THE ZONAL FLOW PATTERN WILL GENERALLY PERSIST OVER THE FORECAST AREA
THROUGH WEDNESDAY. SCATTERED MAINLY HIGH CLOUDINESS WILL KEEP SKIES
PARTLY CLOUDY OVER MOST LOCATIONS TONIGHT AND WEDNESDAY. WINDS WILL
SHIFT WEST TO NORTHWEST OVER THE FORECAST AREA TONIGHT AS THE
SURFACE TROUGH/WEAK PACIFIC FRONT MOVES EASTWARD. LITTLE CHANGE FROM
PREVIOUS THINKING REGARDING LOWS TONIGHT AND HIGHS WEDNESDAY...
GENERALLY IN THE 20S AND 30S TONIGHT...WITH HIGHS A LITTLE ABOVE
NORMAL EXPECTED FOR WEDNESDAY. THE FLOW ALOFT WILL BECOME
NORTHWESTERLY LATE WEDNESDAY INTO THURSDAY AS SHORTWAVE RIDGING
DEVELOPS FROM THE FOUR CORNERS REGION THROUGH FAR WEST TEXAS. DRY
WEATHER WILL PERSIST ACROSS THE FORECAST THROUGH FRIDAY...WITH
LITTLE DAILY CHANGE IN TEMPERATURES.

THE NEXT FEATURE OF INTEREST WILL BE THE ADVERTISED UPPER LEVEL LOW
THAT WILL BE DEEPENING OVER THE SOUTHWESTERN CONUS LATE THURSDAY AND
FRIDAY. THE LATEST MODEL RUNS ARE NOW A LITTLE FARTHER NORTH WITH
THIS FEATURE THAN WHAT WAS INDICATED YESTERDAY. THE UPPER LOW IS NOW
PROGGED TO OPEN UP AS IT TRANSLATES EASTWARD ACROSS ARIZONA/NEW
MEXICO/FAR WEST TEXAS LATE FRIDAY INTO SATURDAY. THE LATEST
ECMWF/GEM SOLUTIONS ARE MORE OPTIMISTIC WITH ASSOCIATED RAIN
DEVELOPMENT...PARTICULARLY ACROSS LOCATIONS FROM THE CENTRAL/
SOUTHERN PERMIAN BASIN TO THE BIG BEND REGION EARLY SATURDAY
MORNING. THE GFS SOLUTION IS A LITTLE SLOWER WITH THE SYSTEM AND
MAINLY KEEPS RAIN DEVELOPMENT A LITTLE FARTHER NORTH. WE HAVE KEPT A
SLIGHT CHANCE OF RAIN MENTIONED OVER MUCH OF THE FORECAST AREA
FRIDAY NIGHT AND SATURDAY. THE UPPER TROUGH WILL PASS TO THE EAST OF
THE CWFA SATURDAY NIGHT...AND WITH IT OUR SMALL PRECIPITATION
CHANCES WILL COME TO END.

THE LATE EXTENDED FORECAST PERIOD ALSO LOOKS VERY INTERESTING IN
TERMS OF A POTENTIAL VERY COLD AIRMASS MAKING ITS ARRIVAL INTO WEST
TEXAS AND SOUTHEAST NEW MEXICO. MEDIUM RANGE SOLUTIONS ARE IN
REMARKABLE AGREEMENT THAT A POLAR COLD FRONT WILL ARRIVE LATE SUNDAY
NIGHT OR EARLY MONDAY MORNING...WITH STRONG SURFACE RIDGING/VERY
COLD AIR HOLDING IN PLACE THROUGH AT LEAST THE MIDDLE OF NEXT WEEK.
THE INDICATED 850 MB TEMPERATURE PROFILE SUPPORTS GOING WELL BELOW
MOS NUMBERS MONDAY AND TUESDAY. WE TRIMMED HIGHS MONDAY A LITTLE
FROM THE PREVIOUS FORECAST...WITH HIGHS IN THE 30S ACROSS MOST
LOCATIONS FOR TUESDAY. THOSE COULD BE A BIT OPTIMISTIC IF THE LATEST
ECMWF SOLUTION VERIFIES.

&&

.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX              29  61  27  59  /   0   0   0   0
CARLSBAD NM                26  64  26  63  /   0   0   0   0
DRYDEN TX                  38  72  32  71  /   0   0   0   0
FORT STOCKTON TX           35  67  35  67  /   0   0   0   0
GUADALUPE PASS TX          31  52  32  54  /   0   0   0   0
HOBBS NM                   24  60  24  59  /   0   0   0   0
MARFA TX                   23  58  18  62  /   0   0   0   0
MIDLAND INTL AIRPORT TX    26  62  24  60  /   0   0   0   0
ODESSA TX                  28  63  25  61  /   0   0   0   0
WINK TX                    25  65  22  64  /   0   0   0   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.

&&

76/21
Hazardous weather outlook, Jan 4, 11:42 AM MST, 4 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1242 PM CST TUE JAN 4 2011

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-051845-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
1242 PM CST TUE JAN 4 2011 /1142 AM MST TUE JAN 4 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

Event by event

1 high wind. Local standard time, as filed.

High Wind, Guadalupe Mountains of Culberson County

When
January 4, 4:00 PM MST
Where
Guadalupe Mountains of Culberson County forecast zone
Measured
53 kt (61 mph) measured gust
Reported by
RAWS

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2011Every state in 2011This day in weather historyWarnings in Texas, January 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 272426.